Lithium is supposed to be THE drug to help smooth out bipolar symptoms.
I tried it once several years ago, and unfortunately it caused a psoriosis(sp?) breakout across my cheeks and nose. Not a pretty sight.
Lithium, as you probably know, is one of the oldest drugs used to treat your disorder.
It still is very popular, so I say be brave and give it a try. You can stop if side effects are bad. Remember that. You are in control.
I gained a lot of weight (80 pounds), had bad acne, constipation, and I slept a lot. Because of my tendency to gain weight on the drug, I had high cholesterol and was at risk for diabetes.
This drug does not do this to everyone. This is my bad experience with it, but it could do wonders for you if you were to try it. All the best.
lithium and lamictal saved my life after my first mania,but it took time till they worked and i was almost stable if there is such thing,,,,,,,,,,,,,,,,,,,,,,,however lithium is known to have serious side effects on the long term especially kidney failure,,,,,,so i withdraw it 3 month ago but am not doing well lately
To be or not to be, lithium is not the only question, others question are to be asked. Whether it's the mania mainly which it's your concern or the depression. Lithium is good for mania only (sorry to say that) though some argue that it's good also based on the fact that it's the first and only and 1st line mood stabilizer. Indeed along with the other famous 2 depakote and tegretol are the most acknowledged 3 MS since 40 years almost now (lithium manufactured 60 years ago commercially).
However, other ones appear in the market from weak ones like neurotin (gabapentin) to strong for depression mainly like lamictal. I understood from doctors that usually they start by lithium for a short period one or two years then they switch to the others. Usually it's said don't use it more than 10 years because of toxicity and kidney problems.
However many consider lithium the best by all means because it's very potent as a mood stabilizer, however don't panic if you get tremors or increase in weight, you will get adapted to this and check your diet regularly but apart from this it is the most effective. Some even consider it the safest (no kidding) because for pregnant women this is the only MS pdocs trust to give.
The problem with BP pts before they consider any drug they read the side effects, all drugs have them even aspirin can cause death. If you don't take lthium and consider something else like depakote or tegretol then other things like weight gain and also reular blood tests are needed or hair loss, etc...It's like asking what is the car i should buy say. Had lincoln been the best, why people buy other cars, not only they are cheaper but everyone has a reason to buy his own car, and this applies to every product. Of course for meds it's crucial but all the meds are bought by the different patients. Besides there is very important thing, what you find as convenient for you may not be for another person. I read that some lived on lithium for 30 years without any single problem, so suppose you chose a "safer" drug, not only it may not work for you but more important that your case may lie in the statistics of bad side effects pertaining to this drug.
I would go with the pdoc until something else changes my attitude towards this drug. Besides it's the cheapest "par excellence" only drug companies don't promote because there is no money in it.
Thanks all, appreciate your thoughts...I've done a lot of reading but I wanted to get opinions of people who had actual experienced this. I'm only on day 3 and being knocked around a little by side effects like nausea and sedation, but hopefully that will pass.
Well, i have taken the drug. i took it for about 6 months. I personally did not like having my blood drawn all the time. I switched to depakote, and now lamictal, my preference is lamictal. I feel clear on it, and it causes no weight gain. I am Bipolar, but had Seroquel for sleep as well, i cant sat which, but one of the two had caused me to gain 50 lbs. Could have been the seroquel, because i would feel sooooo hungry at night when i would take it for sleep, that all inhibition would go out the window and i would eat things i normally wouldnt eat. so, i can't say which of the two caused me the weight gain. But i did not like the constant blood monitoring with the needles, that i couldnt take. But it may be good for you, it was the first they offered for me, so yes, it is given out as a staple, just if you don't like needles, then explore other options.
I've been on lithium since January this year after 2 years of refusing to go on it, lol. It's the best decision I ever made to be honest.
I am on a very low dose which I take alongside a very low dose of depakote and I am the most stable I have been in years.
I err more towards the depressive end of the spectrum and it has really stopped the severe drops in mood. I've read various pieces of info and it has been shown to work well on depression. I think, as with most meds, it is different for each of us.
Bear with the initial side effects (making sure they are not the serious ones of course), these should pass within about 2 weeks and good luck on it. I hope you find it as good as i have.
Concerning lithium working on depression, i won't argue with you because you said you read it in various places. Could you please provide me with any site than can assist this. Because right now i am on AP's only and fearing one day that i shall switch to lithium as my pdoc asked me once and i refused thinking that it won't help my depression. i am not sure where do i lie as BP whether 1, 2 or cyclothemia nobody is sure or perhaps what they call NOS.
Incidentally you said you also take depakote, but do you take any kind of antidepressant to go along with it and what were you taking before and decided to switch over to lithium.
Strange i thought that lithium, depakote and tegretol (the 3 classically acknowledged in the British medical school) are effective in mania only and my theory (wrong probably now) is based on the history of BP that "normal" people in order to prevent BP from escalating agression (mixed states) discovered these 3 meds. As time unfolds and their sake is a concern (i mean the sake of the pts), then appreared lamictal, and the other anticonvulsents, etc...
I have a friend who takes lithium but along with an AD (tricyclic) so it would be great should lithium works independent of any other drug
Hi Ezz, I'm sorry I can't remember the specific sites/books as it was around 18 months ago but my psych also said that there is evidence that lithium can be helpful at both ends of the spectrum although specifically so with mania. It is the same with depakote, I think it is because they are more successful with mania than with depression but that this doesn't mean that they are completely unsuccessful with depression - lol, hope that doesn't come across too muddled!
I don't take an AD, they make me manic but violently manic :-(. Prior to lithium I tried Depakote as a stand alone, Depakote with an AP, Tegretol on it's own and a whole host of others, so many I have forgotten most of their names. Out of all of them the Depakote was the lesser of all the evils but caused me chronic fatigue and weight gain, hence a big reduction in the dose and the introduction of a low dose of lithium.
Ezz, I was really cautious about lithium, I'd heard so many stories that I was scared to death of going on it and verbally fought with my psych for 2 years. How I wish now that I'd tried it sooner. I daresay it's the combination of the two MS's together that work so well as the doses of either, if taken on their own would be useless. I've had no nasty side effects, no weight gain, no fatigue etc
2I have been taking 900 mg Lithium (Night) and 75 mg of Effexor for 2 1/2 years and it has saved my life. I am stable, secure, reliable, positive, responsible. I had tried many variations of drugs prior to this combo, but nothing helped, still became manic then deeply depressed!
I have been free of Mania and Depression for 2 1/2 years and it is a miracle! Have been on Lamictal, Zoloft, Welbutrin, Seroquel, Klonapin, Lexopro and others. Lithium helps by not letting me get manic then followed by a crash into depression! I do not miss my manic episodes, and am so happy to never get depressed. It was hell! I am happy and productive living a sane life!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.